Retin-A Is Causing Dry Skin and Peeling - What Can I Do?

8 Tips to Banish Dry Skin, Peeling, and Flaking Caused by Retin-A (Tretinoin)

Topical retinoid cream
Photo: Christine Glade / Getty Images

You just started using Retin-A (tretinoin) to treat you acne.  Now your skin is so dry, it almost looks worse than the acne itself (it certainly feels a whole lot worse).

Unfortunately, dry skin, peeling, and flaking are pretty much par for the course when you're using any topical retinoid like Retin-A.  These side effects are very normal, and tend to be at their worst during the first few weeks of starting treatment.

Don't ditch your treatment just yet, though. There are some things you can do to reduce dryness and peeling, and help your skin look and feel a whole lot better.

Although these tips were written with Retin-A in mind, they will work for combating dryness caused by any topical retinoid, including Retin-A Micro (tretinoin), Differin (adapalene), Tazorac (tazarotene) or any combination acne medication containing a topical retinoid.

1.  Swap Out  Acne Skin Care Products for Extra Gentle Options

If you've been using a face wash meant for oily or acne-prone skin, the first thing you'll want to do is switch to a mild cleanser.  Unscented Dove, the basic Neutrogena bar, or Cetaphil cleanser are all gentle choices.

Or try cream-based, non-foaming cleansers. These are less drying than foaming face washes. Ask your dermatologist what he/she recommends. You can always skip the cleansing products altogether and simply use plain water (unless you need to remove makeup).

Don't use any over-the-counter acne treatment products at all. This includes astringent toners, lotions, medicated pads (like Stridex or Oxy) or moisturizers that contain acne-fighting ingredients. Your tretinoin medication is the only acne treatment you need, unless your dermatologist suggests otherwise.

You'll also want to stop using shaving lotions, aftershaves, perfumes, and cologne for the time being. Using these products while using Retin-A can make dryness, burning and stinging worse. 

2.  Dry Your Skin Really Well Before Applying Retin-A

Make sure your skin is completely dry after cleansing and before applying Retin-A.  Any bit of moisture left on the skin can increase the chance of skin irritation. Many dermatologists recommend waiting at least 20 minutes after cleansing before applying your medication.

3. Use an Oil-Free Moisturizer Several Times a Day

While using any topical retinoid medication, a moisturizer is a must!  Even if you typically don't use a facial moisturizer, you'll definitely want to start now.  Using it every day can help stave off the worst of the dryness and makes your skin feel a whole lot better.

But not any moisturizer will do. A fragrance-free, hypoallergenic brand will be less irritating to your already tender skin. Look for moisturizers marketed toward sensitive skin types.

Already using a moisturizer but still feeling dry? The product you normally use may not be emollient enough now that you're using Retin-A. Try a heavier product. Whatever brand you use, be certain it is labeled noncomedogenic, so it won't clog your pores.

Also, make certain that your moisturizer does not contain any acne-fighting ingredients, such as salicylic acid, or exfoliating ingredients like alpha hydroxy acids or glycolic acid. (And if your moisturizer label says brightening, blemish-control, or anti-aging, it probably does; check the ingredients list.) Tretinoin causes rapid exfoliation and is also used as an anti-aging treatment, so you need no other.

What you do need, though, is sun protection. Topical retinoids can make your skin more susceptible to sunburn and sun damage. So, if your moisturizer contains SPF 30 or higher, all the better.

4. Apply Moisturizer First, then Layer Retin-A Over the Top

You can use your moisturizer as a buffer between your skin and the Retin-A, to help lessen the irritating effects. Put your moisturizer on first, and let it absorb for a few minutes. Then apply Retin-A over the top.

5. Don't Overdo the Application

It's tempting to use extra medication in the hopes for quick results, but using it more often than your doctor prescribed is a surefire way to get red, irritated, peeling skin. Don't overdo your application—more won't clear your skin faster.

A small dab of Retin-A will go a long way. All you need is a pea-sized amount for your entire face. So, if you're using a dime-sized (or more) dollop, you're actually using too much. Try using less and see how your skin feels. Another plus, you'll save yourself some money because your medication will last a lot longer.

6.  Gently Remove Flaking Skin with a Soft Cloth

Even with careful treatment, expect to get some amount dryness and flaking, especially during your first few weeks of using Retin-A. If flaky skin is really bothering you, you can remove it by gently massaging the skin with a soft, damp washcloth.

Take care not to scrub too hard, though, or you could make your skin feel worse.  And definitely, don't use super abrasive scrubs. These are too aggressive for your skin right now.

7. Wash Off Retin-A after a Shorter Period of Time

Until your skin builds up a tolerance to the medication, wearing it all day may be too irritating. Wearing it for shorter periods of time, and then washing it off, will give your skin a chance to get used to the Retin-A while keeping side effects to a minimum. It will also start you off on your acne treatment routine.

Try wearing Retin-A for just an hour before washing it off. If your skin is feeling really dry and irritated, just 20 minutes will do. Slowly build up to wearing for longer periods of time until you can wear it all day.

Even if your skin never allows an all-day application of Retin-A, you'll most likely get significant clearing of acne even with a short application time. Of course, you should run this plan by your dermatologist first before you try it.

8.  Scale Back to Using Every Other Day

Is your skin still uncomfortably dry and peeling?  Try using your Retin-A once every other day, or even once every two to three days, for a short period of time.

Skipping days will give your skin a needed break. Once your skin starts to feel better, slowly work up to using it every day (or as directed by your dermatologist).

Don't stop using your treatment altogether. As your skin adjusts to the medication, dryness and peeling will lessen.  Try to keep your eye on the prize!

A Word from Verywell

If your skin is extremely dry, or you have severe peeling, flaking, burning, redness or irritation, let your dermatologist know right away.  Just be prepared—your dermatologist may ask you to keep up with treatment for the time being.

Here's where you'll have to be honest with yourself and your doctor.  If you feel like you simply can't take the side effects, tell your dermatologist.  He/she can help you devise a new acne treatment plan if need be. 

Trying a new medication is better than just stopping treatment altogether.  But remember, all acne medications cause dryness and peeling, so some degree.

Want to know if the side effects you're experiencing are normal, and what to expect down the road with your treatment?  Check out this week-by-week guide to Retin-A (tretinoin) treatment.

Sources:

Culp L, Moradi Tuchayi S, Alinia H, Feldman SR. "Tolerability of Topical Retinoids: Are There Clinically Meaningful Differences Among Topical Retinoids?" Journal of Cutaneous Medicine and Surgery. 2015 Nov-Dec;19(6):530-8.

“Tretinoin Topical.” MedlinePlus Drug Information, U.S. National Library of Medicine, National Institutes of Health, 15 July 2017.

Veraldi S, Barbareschi M, Benardon S, Schianchi R. "Short Contact Therapy of Acne with Tretinoin." Journal of Deramtological Treatment. 2013 Oct;24(5):374-6.

Yeh L, Bonati LM, Silverberg NB. "Topical Retinoids for Acne." Seminars in Cutaneous Medicine and Sugery. 2016 Jun;35(2):50-6.

Continue Reading